Tuesday, September 4, 2007

To Medicate or Not to Medicate.....

That is indeed the question!! I'm in a quandary right now, and I'm just not sure what to do. My son Chad is 11, and just starting Jr. High. For the past four years, he's been taking Adderall for ADD. I've never been a big fan of pumping kids full of meds, but after a teacher suggested it, I took him to the doctor. He HATES taking them, but he is definitely more focused than he was before. But the past year, I've noticed his appetite has been nothing. After taking him in July for his football physical, I found out that he has only gained 1 pound in a year. ONE lousy pound. The poor kid looks like a refugee from a concentration camp. So I made the decision to take him off the meds for awhile. Since July, he has packed on 8 pounds and looks SO MUCH healthier. He actually seems to be sweeter and happier too.

But here's the conundrum. Now that school has started, I've been noticing some things. This is his first year in Jr. High and he has to use a locker and switch classes. He seems really unorganized, and is having problems keeping up with this books and papers. He actually lost a History paper that he spent hours working on. (He found it later in the day...turned it in late, and got 10 points off). And when he's doing his homework, he is so easily distracted that it takes forever to finish.

Do I put him on a different medication?? The doctor recommended Focalin. He said it won't cause the side affects like lack of appetite. Chad is a straight-A student. And he can be EXTREMELY hard on himself. I'm afraid that if his grades slip, he'd be devastated. But in the same sense, I hate to put him back on the meds when personality-wise he seems so much happier?? I'm really torn up about this...and I just don't know what to do!! Any suggestions??

9 comments:

Chris said...

I say talk with the doctor about all of your worries and find the best solution. I've never heard of Focalin, but that would be great if it didn't take away his appetite and got the job done.

That's the problem with a lot of these medications. They can be wonderful for some of these kids, but it really has to be assessed how bad they need them, because for some, it just erases their personality which is so sad. I used to see it all the time at the psych hospital I was working at. The other problem, like you said, is that it takes their appetite away.

It sounds to me like the medication really does help him out, so in that respect, I'd say try him out on the Focalin. If you see that he's still eating ok on it, that's great. If it's taking his personality away though, maybe it's something you might want to talk about more with the doctor. It may not be worth it. For some kids, counseling can work as well, if not better than meds. If you can find a good counselor that can work with him to show him ways to focus and ways to maintain a schedule, you may have success without the meds.

Whatever you choose to do, good luck Steph! I know it's rough to see your boy go through all of that.

Stephanie said...

Thanks Chris!! The appetitie suppression was the worst. He literally just wouldn't eat. It's not normal for a 10 year old boy to only gain ONE pound in a year! I didn't realize how much it did change his personality though until he went off.

I will probably try the Focalin, but I'm definitely going to look for a counselor too. That might be an even better option!

Darla D said...

I wish I could say something to help! That is such a tough situation. I'm naturally suspicious of most meds, especially those to be taken day in, day out - by children! Side effects, etc. are an issue, as we've seen with your poor guy. But they can help, too! Yikes. I think a counselor is a great idea - yay, Chris! - someone who isn't necessarily pro or con meds, but looks at the individual case and need. What about a doctor (MD) who is also a naturopath? Maybe that would give you additional ideas/information. Best of luck with this toss-and-turn-at-night issue! (hugs) And please, keep us posted!

Stephanie said...

Darla - Thanks! I know it's a tough situation. And I'm with you. I've always been suspicious of meds for kids too. Do I think he needed it before? Probably. But the whole weight issue for a deal-breaker for me. Chad's already short for his age. He's also the absolutely youngest kid in his class anyway. I'm hoping that by eating more, he'll not only gain weight, but maybe start growing a little faster.

I hadn't thought of a naturopath before. I don't even know if we have one around here. Looks like I'll be online looking for some other alternative today.

jean pierre said...

shit, its a real catch 22. its so hard, 'cause there is literally no easy choice.

i hope you manage to find a solution!

Juli said...

Hi Stephanie. I feel for you and your son as I am going through the same thing myself. I need meds for migraines and depression and both often have undesirable side effects. However, without them I can be non-functional. My body just doesn't seem to be able to manufacture the chemicals it is supposed to.

I'm a high school biology teacher and deal with "your" issue on a daily basis. Please feel free to email me if you would like my perspective or just want to chat.

pandabear102205 at gmail dot com

The best to you and your son whatever you decide.

Juli

Dewey said...

I would love to talk to you about this, but not in a public place. If you want to talk, please email me at dew pie at gmail dot com.

Kristy said...

I know this has to be a difficult decision. No one was medicated when I was growing up, but then maybe they should have been? You don't notice these things when you are a kid, but I'm still not a big fan of any kind of medication.

Mei said...

I take meds for ADD too, and I took myself off them for a while. The change was immediate and VERY evident--to myself and to others. I feel like I'm wandering around in a daze, and I don't get anything done.
If your son's school performance is suffering, that's evidence that he definitely needs SOMETHING.
I wish you both the best; this is a tough situation.